Medication Overuse Headache
(See also Approach to the Patient With Headache.)
Prevalence of medication overuse headache is 1 to 2% in the general population. It is more common among women than men; most people with this type of headache have underlying episodic migraine or tension-type headache.
Patients who develop this disorder take frequent or excessive doses of analgesic (eg, triptans for ≥ 10 days/month), often with incomplete relief.
The most common causes of medication overuse headache are
However, other nonsteroidal anti-inflammatory drugs (NSAIDs) and triptans can also cause medication overuse headache.
The mechanism of medication overuse headache is poorly understood but is thought to include sensitization of the central nervous system similar to what occurs in migraine.
A greater prevalence of substance dependence in people with medication overuse headache suggests a behavioral component. A genetic predisposition may also be involved.
Diagnosis of medication overuse headache is clinical and is based upon the frequency of headache and use of drugs to relieve it.
According to the International Classification of Headache Disorders (1), the criteria for the diagnosis of medication overuse headache include
Headache that occurs ≥ 15 days/month in a patient with a preexisting headache disorder
Regular overuse of one or more drugs taken for acute or preventive treatment of headache for > 3 months (drugs include ergotamine, triptans, opioids, or combination analgesics taken ≥ 10 days/month or a single analgesic such as acetaminophen, aspirin, or another NSAID taken ≥ 15 days/month)
No other headache type that better accounts for the clinical presentation
Medication overuse headache must be differentiated from the primary headache disorder, which typically causes concurrent symptoms.
Rarely, CT or MRI is done to exclude other disorders. Routine neuroimaging is unnecessary.
Usually, the drug is stopped abruptly; the exception is patients who are taking high doses of opioids, barbiturates, or benzodiazepines; for these patients, the drug may need to be tapered more gradually (over 2 to 4 weeks). If necessary, the overused headache drug is stopped after preventive treatment is started.
Early symptoms after stopping opioids, barbiturates, or benzodiazepines include nausea, restlessness, anxiety, and poor sleep. In addition, stopping any kind of analgesic can cause an increase in the frequency, duration, and/or intensity of headaches. These symptoms may last a few days or up to 4 weeks.
A rescue drug is used to treat withdrawal headache; it is similar to the transitional drugs.
Preventive treatment (eg, topiramate, onabotulinumtoxinA, erenumab) for the underlying headache disorder can be started before or after stopping the overused drug.
Transitional (bridge) drugs are used to help prevent withdrawal headache symptoms if withdrawal of the overused drug, use of the rescue drug, and preventive drugs are unlikely to be successful. Transitional drugs include
After medication overuse headache has been treated, patients should be instructed to limit acute use of all headache drugs to
Use of previously overused drugs is discouraged.
Cognitive therapy, biofeedback (eg, frontal electromyographic biofeedback), and education are helpful.